Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 5, NWS Great Falls, MT

January 29, 2013

NWS Great Falls, MT issued this high wind warning at Jan 29, 2013, 11:15 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 11:15 AM MST (18:15 UTC)
Expired
Jan 29, 2013, 5:00 PM MST
In force
6 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS75 KTFX 291815
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1115 AM MST TUE JAN 29 2013

MTZ050-051-300000-
/O.NEW.KTFX.HW.W.0005.130129T1815Z-130130T0000Z/
JUDITH BASIN-FERGUS-
1115 AM MST TUE JAN 29 2013

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING AND MAIN IMPACT: STRONG WINDS HAVE DEVELOPED ALONG
  HIGHWAY 191...FROM EDDIES CORNER TO JUDITH GAP. THE STRONG WINDS
  WILL CONTINUE IN THIS REGION THROUGH THE AFTERNOON HOURS.

* WINDS: SUSTAINED NORTH WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR
  60 MPH.

* OTHER IMPACTS: AREAS OF FALLING AND BLOWING SNOW WILL REDUCE
  VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: EDDIES CORNER...AND HIGHWAY 191 FROM
  EDDIES CORNER TO JUDITH GAP.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
967 
WWUS75 KTFX 292341
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MST TUE JAN 29 2013

MTZ050-051-300045-
/O.EXP.KTFX.HW.W.0005.000000T0000Z-130130T0000Z/
JUDITH BASIN-FERGUS-
441 PM MST TUE JAN 29 2013

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

STRONG NORTH WINDS HAVE DECREASED TO 15 TO 25 MPH WITH GUSTS
AROUND 30 MPH AND WINDS WILL CONTINUE TO GRADUALLY DIMINISH
THROUGH THIS EVENING. THEREFORE THE HIGH WIND WARNING WILL EXPIRE
AT 5 PM MST. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 29, 10:50 AM MST, 25 minutes earlier.

Area forecast discussion, Jan 29, 10:50 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 AM MST Tue Jan 29 2013

AVIATION SECTION UPDATED

.UPDATE...
Multiple updates this morning to the forecast as storm reports
keep refining the rapidly evolving winter storm. Strong winds
continue to move across North Central Montana where the pressure
gradient remains strong. The wind chill calculations remain
well within the wind chill advisory criteria. Snow fall amounts in
excess of 2 inches an hour continue to be reported north of the
Little Belt Mountains and the Winter Storm Warning for heavy snow
has been expanded to account for this area of upslope flow. Still
expecting the heaviest precipitation to diminish by 11 am with a
few inches of snowfall still possible through 5 pm. As wind speeds
increase blowing and drifting of the snow should complicate snow
totals and will impact outdoor activities and driving conditions
through 5 this evening. Further south the mesoscale feature
enhancing convective snowfall rates over the Bridger Mountains
appears to have diminished and most of the snow in Southwest
Montana will be limited to light accumulations associated with
stratiform precipitation through the remainder of the event this
evening.

&&

.AVIATION...
Updated 1750Z.
Strong cold front continues to push across southwest and south
central MT bringing widespread IFR/LIFR conditions...gusty
winds...and light to moderate snow.  Conditions are generally better
with VFR/IFR ceilings and visibilities from KBZN south to the ID
border.  Snow and winds should start to taper off around 21Z and
ceilings slowly improve to MVFR/VFR by this evening.  Next weather
system bringing another round of light snow with MVFR/IFR conditions
arrives Wed morning.  Winds should not be as strong tomorrow with
most peak gusts around 20 to 25 kts.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 450 AM MST Tue Jan 29 2013/

Today through Thursday...A Canadian cold front will continue to push
through the forecast area this morning with a much colder airmass
filling in behind it. As of 3 am MST, the cold front was over Great
Falls. A band of snow has developed along the front south of Great
Falls on the northern slopes of the Big/Little Belt Mountains and
this band may persist through at least midday as upslope flow
persists. Light snow has also developed along the Hi-Line from Cut
Bank to Havre as of 3 am MST with winds gusting 20 to 25 mph.
Temperatures will continue to quickly fall to around 0 by early
this afternoon along the Hi-Line, single digits across central
Montana and teens over southwest Montana. Strongest pressure rises
have been noted in southern Alberta and as these push into north-
central Montana, strong northerly winds will gust up to 30 mph.
The combination of strong northerly winds and cold temperatures
will create wind chills of -15 to -30. Winds will be lighter over
southwest Montana. Total snowfall accumulations of 1 to 3 inches
are expected over the north-central plains and southwest valleys
with 4 to 8 inches in the mountains. Isolated higher amounts on
north-aspect slopes are possible. The bulk of accumulating
snowfall will be this morning along and just behind the front.
Even though significant snowfall amounts are not expected with
this system, the combination of falling snow and strong winds will
cause impacts to travel with widespread blowing snow and
visibilities less than one-half mile at times as well as snow-
covered/slick roadways. The cold temperatures and wind chills will
also cause stress on young livestock and impacts to any outdoor
activities. Winter weather advisories remain in effect through
this evening and wind chill advisories are in effect for north-
central Montana through early Wednesday morning.

Snow showers will persist through Thursday under unsettled northwest
flow and temperatures will remain below seasonal averages through at
least Wednesday. Another round of light snow associated with an
upper-level shortwave is possible beginning later on Wednesday and
Wednesday night with a few inches of snow accumulation possible,
mainly along and east of I-15 including the Little Belt, Bridger and
Snowy mountain ranges.  MLV

Thursday Night through Monday...The medium range period begins with
a coastal ridge pattern, that is, an upper ridge over the west coast
and moist northwest flow aloft over the area. Shortwave energy moves
down the front of the ridge Thursday night bringing isolated snow
across the plains and heavier snow to the mountains and high country
of southwest Montana through Friday. By Saturday, the ridge axis
will move to the Continental Divide and will usher in a period of
dry and moderate conditions. The models flatten the ridge a bit on
Sunday as a weak shortwave moves through the ridge position.
Moisture is lacking with this feature and any precipitation will be
confined to the mountains. The upper ridge strengthens on Monday
continuing a generally dry pattern for the plains. Temperatures will
average some 10 to 12 degrees above seasonal averages during the
period with slightly cooler readings across the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  16   4  25   9 / 100  20  50  40
CTB  12  -3  19   3 /  90  20  30  40
HLN  20   8  28  16 /  90  30  40  40
BZN  25   5  27  16 /  80  50  60  40
WEY  20  -1  22   9 /  80  70  80  80
DLN  27  14  31  20 /  70  30  40  40
HVR  12 -11   7  -6 / 100  20  60  40
LWT  13   1  19   4 /  90  40  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 5 PM MST this afternoon
Broadwater...Central and Southern Lewis and Clark...Jefferson.

WIND CHILL ADVISORY until 5 PM MST this afternoon Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon
Beaverhead...Madison.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Meagher.

WINTER STORM WARNING until 5 PM MST this afternoon Cascade...
Chouteau...Judith Basin...Meagher.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Gallatin.

WINTER STORM WARNING until 5 AM MST Wednesday For the Bridger
Range in Northern Gallatin County.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Judith
Basin.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Fergus.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Eastern
Glacier...Eastern Pondera...Eastern Teton...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

WIND CHILL ADVISORY until 11 PM MST this evening Blaine...Hill.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Chouteau.

WINTER WEATHER ADVISORY until 5 PM MST this afternoon Blaine.

&&

SHORT TERM...SUK
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

weather.gov/greatfalls
Hazardous weather outlook, Jan 29, 6:28 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 AM MST TUE JAN 29 2013

MTZ008>015-044>055-301330-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
628 AM MST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE BRIDGER MOUNTAINS
UNTIL 5 AM MST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND GREATLY APPRECIATED FOR REPORTS
OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO
VISIBILITY.

In the hours before

Local storm report, Jan 29, 9:37 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     SNOW             6 SSW BELT              47.30N 110.98W
01/29/2013  M4.0 INCH        CASCADE            MT   TRAINED SPOTTER

            4 INCHES OF SNOWFALL SINCE LAST NIGHT.

&&

NJL
Local storm report, Jan 29, 10:13 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     SNOW             1 ENE GREAT FALLS       47.51N 111.28W
01/29/2013  M4.5 INCH        CASCADE            MT   TRAINED SPOTTER

            4.5 INCHES OF SNOWFALL SINCE EARLY THIS MORNING.

&&

NJL
Local storm report, Jan 29, 10:19 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             3 WSW SAND COULEE       47.38N 111.22W
01/29/2013  E3.5 INCH        CASCADE            MT   TRAINED SPOTTER

            ESTIMATED ABOUT 3.5 INCHES OF NEW SNOW TODAY.

&&

BRUSDA
Local storm report, Jan 29, 10:21 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       14 NE BELGRADE          45.89N 110.94W
01/29/2013  M10.0 INCH       GALLATIN           MT   MESONET

            10 INCHES OF SNOWFALL IN THE LAST 12 HOURS. BRACKETT
            CREEK SNOTEL. ELEVATION 7320 FEET.

&&

NJL
Local storm report, Jan 29, 10:23 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       13 ENE BELGRADE         45.87N 110.93W
01/29/2013  M9.0 INCH        GALLATIN           MT   MESONET

            9 INCHES OF SNOWFALL IN THE LAST 12 HOURS. SACAJAWEA
            SNOTEL. ELEVATION 6550 FEET.

&&

NJL
Local storm report, Jan 29, 10:31 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1031 AM MST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             13 ESE CRAIG            47.00N 111.71W
01/29/2013  E1.0 INCH        CASCADE            MT   CO-OP OBSERVER

            ABOUT 1 INCH OF NEW SNOWFALL SO FAR TODAY.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:01 AM MSTWinter Storm WarningTFX8 hr
Jan 29, 2:39 PM MSTWinter Weather AdvisoryTFX43 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.